Mum left with ‘chipmunk face’ and rash after rare reaction to AstraZeneca jab

A Scottish woman is "petrified" at the prospect of getting the second dose of the AstraZeneca vaccine after the first left her with a disfigured face.

Liz Matheson, 56, watched in horror as her face doubled in size within hours of receiving the coronavirus jab, leaving her with round cheeks like a chipmunk.

She developed a painful, burning rash on her wrists which has since spread to her elbows in the last few weeks, the Daily Record reports.

The mum-of-two was given several rounds of powerful steroids, antihistamines and antibiotics in a bid to help reduce the painful side-effects which left her unable to eat or sleep.

Liz, from Glencaple near Dumfries, said she is "petrified" at the thought of getting the second dose of the vaccine and fears her face has been permanently scarred.

"I went for my jab on the 17th of March," she said.

"That night, my arm was a wee bit sore and uncomfortable but when I woke up the next morning, my face had doubled in size.

"It was really hot – I felt like somebody had put my head in an oven and kept it in there. It was burning and I couldn't stand any heat near me at all. I felt like my face was on fire.

  • Boris Johnson gets first dose of Covid vaccine a year after virus almost killed him

"The next morning, the rash on my wrist was really inflamed. A week later, there was still no improvement. I called the doctors and I was told to take antihistamines.

"I didn't think my face could have swelled up anymore but it had by the next morning. I was like a wee chipmunk to the point that I couldn't even eat properly.

"I just felt that one side of my face was all numb. I still feel that now. My husband Phil has told me that when I'm talking, the left side of my face doesn't really move.

"That Friday, I called the doctors and they put me onto strong antihistamines, antibiotics and steroids but they did nothing.

"By the Sunday, my face had swollen even more and it was making its way up towards my eyes so I went to the Dumfries and Galloway Royal Infirmary.

"They wanted me to stay in to do more tests but my husband's disabled and I couldn't leave him. It continued to get worse rather than better.

"I was on 12 steroids a day and a large dose of antihistamines. It's now going into the fourth week and I'm still on medication.

"My doctor said they are now working closely with a dermatologist to see what they can do about my face.

"To me, it's been disfigured and it's really cracked and dried up on my chin and around my mouth. It's very embarrassing and has been so painful."

Liz, who has previously suffered from eczema and contact dermatitis, added: "I've still got quite a lot of reaction on me.

  • Which Covid vaccine is best? AstraZeneca, Pfizer and Moderna efficacy compared

"My arms are still quite bad but when I put sleeves on, the wounds get irritated. They are actually getting worse. It was just at my wrist but now it's spreading up to my elbows.

"Over the last three weeks, I've not been able to sleep. I've only just started being able to get a proper rest because my face is starting to calm down.

"I felt like I couldn't be there for my disabled husband because I was constantly putting cream on or staying in a cool room because of my face. It's really horrible.

"The hospital are doing blood tests now to find out whether I can get the second dose and to see why this has happened.

"I'm petrified about getting the second dose and I don't want to go for it if I'm going to get the same reaction.

Get latest news headlines delivered free

Want all the latest shocking news and views from all over the world straight into your inbox?

We've got the best royal scoops, crime dramas and breaking stories – all delivered in that Daily Star style you love.

Our great newsletters will give you all you need to know, from hard news to that bit of glamour you need every day. They'll drop straight into your inbox and you can unsubscribe whenever you like.

You can sign up here – you won't regret it…

"Hopefully all the blood tests will let us know whether I can safely get the second dose or not."

The NHS insist the vaccine is safe and cases of allergic reaction are "very rare".

In a statement they said: "The vaccines approved for use in the UK have met strict standards of safety, quality and effectiveness set out by the independent Medicines and Healthcare products Regulatory Agency (MHRA).

"Any coronavirus vaccine that is approved must go through all the clinical trials and safety checks all other licensed medicines go through.

"The MHRA follows international standards of safety.

"Other vaccines are being developed. They will only be available on the NHS once they have been thoroughly tested to make sure they are safe and effective.

"So far, millions of people have been given a COVID-19 vaccine and reports of serious side effects, such as allergic reactions, have been very rare. No long-term complications have been reported."

Both AstraZeneca and NHS Dumfries and Galloway have refused to comment on Liz's case.

Source: Read Full Article